Hepatitis C Community
Ferritin
About This Community:

This forum is for questions about medical issues and research aspects of Hepatitis C such as, questions about being newly diagnosed, questions about current treatments, information and participation in discussions about research studies and clinical trials related to Hepatitis. If you would like to communicate with other people who have been touched by Hepatitis, please visit our new Hepatitis Social/Living with Hepatitis forum

Font Size:
A
A
A
Background:
Blank
Blank
Blank
Blank Blank

Ferritin

My ferritin level came back very high from my labs last week....1200!!  My hgb is up some, 10.0, (thanks to procrit), wbc is 1.6.

Any ideas on what could be going on with the ferritin?  Has anyone else experienced high levels?   The genetic testing was done for hemacromotosis before I started treatment, because it was elevated.  It was negative.Then the levels became normal.    What could make them high again?

Jean
Related Discussions
11 Comments Post a Comment
Blank
233616_tn?1312790796
you probably didn't start at 10. most everyone starts at 13-16.....then as it goes down iron goes up.

what was your free tranferrin at? that number matters more than ferritin.

you will need to review a low iron diet.  search in here for iron threads in this forum.
there's lots of info. you do not need to get all the iron out...if your HGB goes up it will take the iron back up. But you need to monitor.
how long have you been treating and what did your biopsy show, was there any iron in your liver showing there?

mb
Blank
Avatar_f_tn
I don't know what my free tranferrin was at.  I'll find out tomorrow.

My HGB started out at 14.5, but has been as low as 7.5 and is now up to 10.0

My biopsy was pretty good, a 1, no iron in my liver.  I am now in week 14 and was und at week 11.

Would my low wbc have anything to do with it?  I will definately look at the low iron diet.

Jean
Blank
233616_tn?1312790796
no, it's your red blood count not your white that determines extra iron.

the iron taken up by the red blood cells is signifigant.  You have 5 qts blood, half of that red.  when you dropped from 14 to 7 you lost half your HGB-red cells..so all that iron becomes free floating...kidneys don't remove it.

as your HGB and Hematocrit go back up, your iron will come down......but for now you need to watch your intake, read labels choose 5% iron products or less....nothing high, or fortified with iron.  there are ways of getting the iron out...but the drugs used are dangerous, and so is dialysis which remove tx drugs as well.....so usually the thinking is to not worry unless it goes really high....

if you eat limited meat/eggs....try proteins low in iron, eat complete proteins separate from other meal items you can keep in from getting worse.
example: meat/eggs/dairy are complete protein.  meats/eggs are known as heme...iron rich food that absorbs well.
non-heme can still be high in iron...like spinach, green peppers, beets.  though they contain iron, it is bound and doesn't absorb easily.  Unless you eat it with heme food, and then it absorbs much better.  So better to make a meal of salad and veggies, and have your meat or egg sand (if you can't go vegan) at a different meal.
that will at least keep apsorption to a minimum.
With iron, what goes in, does not come out for the most part. that's what you need to remember.
Ergo don't eat Total cereal, or things fortified with iron (shavings) cause they will absorb and your levels could get quite high.

mb
Blank
Avatar_f_tn
Thanks!  That makes so much sense!  So, what I am understanding is, as my hgb goes back up, hopefully my iron issue will correct itself.  I did start on procrit, and I am seeing some improvement.  Hopefully, my numbers will be better next time, and until then, I will pay close attention to my iron intake.  Thanks so much MerryBe!

Jean
Blank
568322_tn?1370169040

The Ribavirin causes hemolytic anemia (destruction of red cells).  Iron is released when red cells are destroyed.....and that causes an increase in hepatic iron (in the form of ferritin) uptake.

It is also believed that Ribavirin causes increased iron absorption from the gastrointestinal tract.

How do you stop the iron from continuing to accumulate in the liver?  Get rid of the anemia.  



"Ribavirin Increases Hepatic Iron Deposition"

http://www.****.***
Blank
Avatar_f_tn
thanks.

So the procrit should help this problem as it helps my HGB?

Jean
Blank
233616_tn?1312790796
yes the procrit should help.

although it's good you came in here to ask.

just last week someone came in with Riba induced anemia and some woman recommended the person eat iron.

Of course we corrected that. This is NOT the kind of anemia you can correct with more iron.

One reason I was given to try to ride it out....well 2 really...1. bringing procrit on board will help.2. no iron was showing on my biopsy...so I was not already laden with extra lron in the liver. o the theory is a short stint of high iron is less harmful than the treatments.

the drugs like desferal are pretty harsh...the transfusions, which is the other method used since dialysis during tx is not useful, has another set of problems. Chief amongst them infection while your WBC is low you are vunerable, and autoimmune response...with each transfusion you lower your chances of surviviing a transplant quite a bit.  Those transfused 5 or more times seldom survive transplant because their immune system is so out of whack from making all the new antibodies for each transfusion that their rejection rate skyrockets. (so says my doc).. Even though it's blood typed, there stile are thousands of immune responses develped for each transfusion... So in this case, just learn about the diet ins and outs....it is a safer bet.

mb
Blank
264121_tn?1313033056
Its possible that as you take procrit your bone marrow will start to use your iron stores to increase your hemaglobin (which could cause your ferritin to decrease).  However, for whatever reason your iron level is high, it may stay higher and iron can also settle in your organs.  After treatment (I don't know if they do this during tx or not, maybe they do), your doctor can use phlebotomy to lessen your ferritin once your hgb is above 12.

If for whatever reason phlebotomy is not used, there are at least two drugs that can be used to chelate the iron.  I had many transfusions during tx and my iron level was in the thousands.  Post-treatment I'm using one of the chelation drugs, exjade, to bring it down.  The additional iron and its various effects, probably in conjunction with the tx meds, made my enzymes high during tx as well - just in case you see that with your bloodwork.  They have now returned to normal post-treatment.

This might be a great time to ask for a referral to a hematologist to see why your iron stores are high, if you don't have a history of blood transfusion.  There could be different reasons that I can think of and a hematologist could help sort that out for you and give you information on what to do next and when to do it.  

Also, if you don't mind the question, how many weeks are you into treatment and what is your current viral load?  
Blank
Avatar_m_tn
Here is a Q&A in the Expert Forum to a similar level of Ferritin. Answer is by Dr. Douglas Dieterich.

http://www.medhelp.org/posts/show/632936

Ferritin level is 1220.8
------------------------------
My NP says my Ferritin is setting around doin nothing ?
She put me on Procrit  (10,000 x 2 =20,000  Weekly
I am also taking Peg-Interfuron-Alpha 2a and Ribavirin (1000 mgs per day)
My viral load is below 50 non-detectable !!
And I, am in week 23 of my 48 weeks of treament !!
Before Procrit  I was very Fatigued  and out of breath !!!
When I, took the full dose of procrit 20.000  all at once i got very sick,
Vomitting, Headaches,etc. Nurse says that I am Sensitive to Meds !!
So she cut the procrit dose in half !!
I am also on Neupogen for Hep-C Anemia !!!
My regular iron is OK !!!
B-12 is ok Too !!! I asked about Iron Toxicity but, she says No !!!
Any suggestios ?

by Douglas Dieterich, MD

Sep 21, 2008 12:27PM
To: spider
Ferritin of 1220 is likely due to the inflammation of HCV and interferon treatment. You need the iron in it to make red cells with the procrit. It has to be many time higher to worry about. I agree with your NP! DTD
------------------------------------------------------------

As to diet, I do not believe it is recommended to limit the iron in the foods you eat. What you don't want to do is use iron supplements and some advise against iron cookware.


Blank
Avatar_f_tn
aww thanks Jim, mine just came back 1245,   Think you read my worry mind!

Deb
Blank
Avatar_f_tn
thanks guys!  I appreciate all the help.

By the way, alagirl, I am in week 14 and I have been und since week 11.

Jean
Blank
Post a Comment
To
Blank
Weight Tracker
Weight Tracker
Start Tracking Now
Hepatitis C Community Resources
RSS Expert Activity
242532_tn?1269553979
Blank
Control Emotional Eating with this ...
Sep 04 by Roger Gould, M.D.Blank
242532_tn?1269553979
Blank
Emotional Eating Control: How to St...
Aug 28 by Roger Gould, M.D.Blank
233488_tn?1310696703
Blank
New Cannabis Article from NORTH Mag...
Jul 20 by John C Hagan III, MD, FACS, FAAOBlank
Top Hepatitis Answerers
317787_tn?1373214989
Blank
Dee1956
DC
Avatar_m_tn
Blank
can-do-man
IN
1747881_tn?1358189534
Blank
hrsepwrguy
Greeley, CO
766573_tn?1365170066
Blank
Idyllic
96938_tn?1189803458
Blank
FlGuy
South, FL
446474_tn?1404424777
Blank
HectorSF
CA